Alert archive / South Dakota / Tornado Warnings in 2024

Tornado Warning 7, NWS Aberdeen, SD

June 2, 2024Brown County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 2, 2024, 6:56 PM CDT for Brown County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 6:56 PM CDT (23:56 UTC)
Expired
Jun 2, 2024, 7:30 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Brown County, SD

The radar

The Aberdeen radar (KABR), 28 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:06 PM CDTHAIL 1.54 S Sand Lake Wildlife, SDLasted for a couple minutes.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

803 
WFUS53 KABR 022356
TORABR
SDC013-030030-
/O.NEW.KABR.TO.W.0007.240602T2356Z-240603T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
656 PM CDT Sun Jun 2 2024

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  East central Brown County in northeastern South Dakota...

* Until 730 PM CDT.

* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Columbia, or 16 miles north of Aberdeen, moving
  east at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sand Lake Wildlife Refuge around 700 PM CDT.
  Houghton around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4567 9844 4576 9841 4578 9809 4560 9818
TIME...MOT...LOC 2356Z 276DEG 15KT 4569 9836 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

MMM
1 follow-up statement
599 
WWUS53 KABR 030011
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
711 PM CDT Sun Jun 2 2024

SDC013-030030-
/O.CON.KABR.TO.W.0007.000000T0000Z-240603T0030Z/
Brown SD-
711 PM CDT Sun Jun 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL BROWN COUNTY...

At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sand Lake Wildlife Refuge, or 17 miles northeast of
Aberdeen, moving east at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sand Lake Wildlife Refuge and Houghton around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4565 9836 4575 9832 4578 9809 4560 9818
TIME...MOT...LOC 0010Z 276DEG 15KT 4568 9827 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

MMM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:47 PM CDT, 9 minutes earlier. Its key messages:

  • A slight risk of severe weather (level 2 on a scale of 5) will develop late this afternoon through the evening hours as a cold front sweeps across the area. All severe weather hazards are possible, including large hail, damaging winds, and tornadoes.
  • There is a 30-80% chance of showers and thunderstorms Monday night through Tuesday.
Area forecast discussion, Jun 2, 6:47 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
647 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- A slight risk of severe weather (level 2 on a scale of 5) will
  develop late this afternoon through the evening hours as a cold
  front sweeps across the area. All severe weather hazards are
  possible, including large hail, damaging winds, and tornadoes.

- There is a 30-80% chance of showers and thunderstorms Monday night
  through Tuesday.

&&

.UPDATE...
Issued at 633 PM CDT Sun Jun 2 2024

Aviation discussion updated below for the 00Z TAFs.

&&

.SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/...
Issued at 207 PM CDT Sun Jun 2 2024

Showers continue to linger east of the Coteau this afternoon with
ample cloud cover trailing back as far west as the James Valley.
This will impede destabilization across the east as temperatures
struggle to rise. That said, KABR did jump 8 degrees in the last
hour to rise into the upper 70s, so any clearing at all will quickly
push up temps. The best parameters for severe convection fall in the
warm frontal zone extending off the sfc low and approximately
stretching along the Hwy 14 corridor. Bulk shear around 40 kts, sig
severe nearing 30 (80), and dewpoints in the mid 60s with CAPE up
around 3000 J/kg support the HRRR's development between 22z and 23z
of cells in Lyman/Buffalo/southern Hand and Hyde.

There is less support the farther north you go apart from the
shortwaves and cold front later this evening. Shear falls to 30 kts
and CAPE to around 1500 J/kg with limited downdraft CAPE (700 to
800) as well. Still may see some stronger portions of a line develop
and march east into Minnesota after 0z.

Winds shift to the southeast on Monday ahead of the next approaching
low. Showers and thunderstorms move back in with this next low
Monday night, but storms are expected to remain sub-severe.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 207 PM CDT Sun Jun 2 2024

An area of low pressure and associated frontal boundary will push
eastward across the forecast area on Tuesday, bringing a 30-70%
chance for showers and thunderstorms, mainly east of the James
River. The front appears to push into MN during the mid afternoon
hours, with the severe threat east of this CWA.

Beyond Tuesday, the weather pattern will feature northwesterly flow
aloft with mostly dry conditions prevailing. The northerly flow
should produce favorable mixing winds with gusts of 25 to 40 mph
possible throughout most of the period. Wednesday and Thursday
should be the windiest days as the NBM has a 40-90% chance of seeing
gusts exceed 40 mph. The probability of seeing 40 mph wind gusts
drops below 45% Friday and Saturday.

Temperatures will favor near average Wednesday and Thursday, with a
cooling trend possible Friday and Saturday. The EC ensemble mean and
the GEFS suggest highs in the upper 60s, to the mid 70s Friday
through Saturday, while the GEPS is an outlier with highs in the 70s
and 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 633 PM CDT Sun Jun 2 2024

Terminals KABR,KATY,KPIR,KMBG

TSRA/+TSRA will continue across the region through the evening
hours, with periods of MVFR/IFR CIGs/VSBY with any activity that
moves directly over a terminal. Also potential for hail and strong
winds over 40 knots.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Wise
LONG TERM...SD
AVIATION...TMT
Hazardous weather outlook, Jun 2, 1:22 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
122 PM CDT Sun Jun 2 2024

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
122 PM CDT Sun Jun 2 2024 /1222 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to increase in intensity this
afternoon and evening, with a slight risk of severe weather (level 2
on a scale of 5) as cold front sweeps across the area. All severe
weather hazards are possible, including large hail over 2 inches in
diameter, damaging winds of 60 to 70 mph, and tornadoes. Frequent
lightning and heavy rain are also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Local storm report, Jun 2, 6:13 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
613 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             5.5 W Barnard           45.72N 98.61W
06/02/2024  M1.25 Inch       Brown              SD   Trained Spotter

&&

TMT
Local storm report, Jun 2, 6:24 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
624 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Hail             3 NNW Barnard           45.77N 98.51W
06/02/2024  E2.75 Inch       Brown              SD   Public

            EM reports golfball to baseball hail.

&&

MC
Local storm report, Jun 2, 6:38 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
638 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             7 SE Clark              44.82N 97.63W
06/02/2024  E1.00 Inch       Clark              SD   Trained Spotter

&&

MC
Local storm report, Jun 2, 6:52 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
652 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             2 W Willow Lake         44.63N 97.68W
06/02/2024  E1.25 Inch       Clark              SD   Trained Spotter

&&

MC
Local storm report, Jun 2, 6:54 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
654 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             4 W Sand Lake Wildlife  45.76N 98.34W
06/02/2024  E1.75 Inch       Brown              SD   Trained Spotter

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:22 AM CDTSpecial Weather StatementABRMcPherson23 min
Jun 2, 3:44 PM CDTSevere Thunderstorm WarningABRCorson27 min
Jun 2, 5:04 PM CDTSevere Thunderstorm WarningABRCorson45 min
Jun 2, 5:21 PM CDTSevere Thunderstorm WarningABRCorson34 min
Jun 2, 5:48 PM CDTSevere Thunderstorm WarningABRClark, Hamlin42 min
Jun 2, 5:57 PM CDTSevere Thunderstorm WarningABRBrown48 min
Jun 2, 6:00 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde45 min
Jun 2, 6:13 PM CDTTornado WarningABRClark32 min
Jun 2, 6:29 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin46 min
Jun 2, 6:37 PM CDTTornado WarningABRBrown23 min
Jun 2, 6:42 PM CDTTornado WarningABRClark, Hamlin33 min
Jun 2, 6:53 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown52 min
Jun 2, 6:56 PM CDTSevere Thunderstorm WarningABRClark, Spink25 min

Nearby

Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.